21 December 2009

Paxil.

I've been on Paxil for the last four years, and I was on it a year before that.

For those of you that don't know, Paxil is an anti-depressant that also treats anxiety.

I went on it in 7th grade and stayed on it for a year, and then I weaned myself off. It was HORRIBLE. I remember. We spent a long time cutting my 10 mg dosage in half, my mom and I. We were on vacation up in the Northeast and I was miserable for parts of it, just because I was so bummed out.

But eventually I straightened myself out and got better. I started high school, which was difficult for the first couple of months. Soon I made friends and everything was great - until senior year.

The stress of finishing high school, starting a new life in college, FINDING a college, and knowing that my parents hated my then-boyfriend just was horrible. I went to my doctor and asked to go back on it, and he said it wasn't a bad idea.

So I did and I felt better. Then, once college started, things were great. I met Pete. I decided I wanted to be a teacher (hahaha) and I made tons of new, supportive, wonderful friends.

Then, that summer, Pete went home and I stayed in St. Louis. It was horrible. I was so incredibly attached to him that I had panic attacks and dry-heaved before we left each other after every weekend. It was disgusting in more ways than one - first of all, how could I become so attached to a person, and so quickly? And two - dry heaving? It had never happened to me before and I HATED IT. And if you've ever had a panic attack...well, that's reason enough to go on medication.

Anyway. So my doctor and I decided to up my dosage to 20 mg. And I felt better. And I've been on 20 mg ever since.

Well, until last week. I had decided some time ago that I wanted to go off of the medicine. I was sick of putting chemicals in my body, especially because I felt like I was in such a good place. I only have one semester of school left, I'm getting married - these may be stressful situations for some, but I am just so incredibly excited to embrace all of them.

My old psychiatrist had left his firm and had gone elsewhere, so I met the new man that would give me permission to wean off of the Paxil. He wasn't very nice. I had to revisit all the memories of why I went on Paxil in the first place, in 7th grade (which will maybe be a story for another time), and then basically told me that Paxil has NEVER effected pregnancy (which is a total lie) and then said that I'll probably have to stay on it forever because it's just so hard to go off.

He wasn't very nice.

But he did tell me how to go off of it - "should I choose to" - and I started the night after my last exam of the semester. For the first few days I felt fine, totally normal. I even seemed to have more energy than I usually did.

But yesterday - oh man. I felt like crap. I was exhausted all day, even after getting close to 10 hours of sleep, and I had a splitting headache from 3 PMish - until I went to sleep.

I woke up today in a weird other world, it felt like - I was super dizzy and it hurt to just open my eyes. I woke up with my phone in my hand (probably from turning off my alarm) and Twitter open (weird). And with the same splitting headache I had fallen asleep from last night.

So. Long story short - I WANT to get off of this drug. When I was in 7th grade, there weren't many options of anti-depressants available for my age. Paxil was the only one and yes, it worked. It made me feel much better on a daily basis. But it is truly very, very hard to go off of. I've read horror stories (thanks, Internet) about the hallucinations, the sluggishness, the not going to work for two months while withdrawing from this drug. Luckily, so far, all I've experienced is a horrible headache and me being tired. I'm not withdrawing from social situations (thank GOD. that was the worst part about going on and going off in the first place) and I haven't had any anxiety, really, which is good.

But it's going to be a long journey. I want to go off of this. Even though it is only 20 mg, it's already changing the way I live my life and I've only taken 10 mg five nights.

Any prayers or support you send my way are greatly appreciated. I love you all, and sorry this is a long post, but I already journaled about it and I just needed to vent some more.

11 comments:

Kirsten said...

I've read and loved your blog for a while, but have never commented before. This post spoke to me because I've struggled with anxiety and depression recently and was considering starting antidepressants. Ultimately I decided against it for this exact reason. A very close friend of mine who has been on antidepressants for most of her adult life has struggled with this. She has gone on and off the drugs for the same reasons you list - principally that she doesn't want to be putting chemicals in her body on a daily basis. She strongly, strongly recommends this for reducing withdrawal symptoms - take 10mg of prozac a day for about 2-4 weeks after stopping your old medication. Prozac has a longer half life and so you don't go through such immediate and terrible withdrawal. She swears by this and it's helped her after going through terrible withdrawal coming off antidepressants. Just an idea, but I thought I'd share. I'm glad you're putting this out there - there's not enough candid discussion about dealing with mental health medications. Good luck!

Laura said...

hey kay, i know you know that im in town for the holidays...but i'll be here for a couple of weeks & (would obviously love to hang out anyway) am totally here if you need to vent or just have something to do to keep yourself busy. please just let me know! love you tons.

mh said...

Any help I can be, I'm here for you! I understand your want and need to wean off, and I know it can be tough. I know that just weaning off Ambien gave me crazy disturbing dreams. I hope knowing how many people love and support you can help you through it. You're always in my prayers.

Karen said...

Best of luck in your journey to get off Paxil! It's not something I'm personally familiar with so I don't really have good suggestions. But you have wonderful stuff ahead of you so hopefully your experience can be relatively painless!

Bridgett said...

All right. You're right about paxil and pregnancy--there are links to heart defects and a syndrome called PPHN. This is true for most of the seratonin uptake inhibitors. I have more to say but will wait until I see you in person bc it will be long winded....

sonrie said...

Hang in there -- thinking about you and praying for you.

I agree with Bridgett - nearly all prescribed drugs are not healthy for developing babies (not to mention what we don't know about how medicines affect us.)

Because of who I work with, I also know that a lot of the anti- drugs (depressants, etc.) require a strict weaning off process. Don't just stop it cold turkey as it can affect other parts of your body (nervous system, etc.).

Stick with the psychiatrist (even though he doesn't sound like he much of a people person. I tend to have a bias against psyciatrists and towards counselors...hmmm. Have you thought about seeing a counselor, at least for 6-8 sessions to help you through this process? Talk soon!

Joyce LaFontain said...

Hey Kaylen! Just wanted to let you know that I just finished weaning myself off of my meds, so I completely understand what you're going through, and want to assure you that it is entirely possible! I had taken mine from freshman year up until my first week at SLU- at which point I decided that it was time to cut them out of my life. It's been 4 months now : ) Be strong!

Anonymous said...

Hi, I wanted to wish you luck in going off Paxil. I went through the same process in 2003 and it was really difficult. They actually put me on Zoloft to help me get off the Paxil, then I cut out the Zoloft six months later. It was a really tough process, but I think it was worth it. I hope this works out for you.

Harkins said...

I found some luck with Lexapro for depression and anxiety. It was fairly easy to quit, too. At least compared to Zoloft...stay away from that one. When you just up and quit, the end results are never really ideal, so I'm glad to see you're taking it slow. It is a process and it is so, so difficult. But having the courage to try is the first step. And having the wisdom to realize that it may not be time to try just yet is the next one. When the time comes, I know you'll be able to do it. Just remember the end result will be worth the pain, if you're ready.

Elizabeth said...

Hey Kaylen--
This is Joyce's mom. Would you please take Joyce's last name off of your blog? It's a little too public for my comfort level. First names are fine.
Hope you are well.
Thanks!
Lisa

Kaylen said...

Lisa - since you didn't leave an email address this is the only way that I could think to respond to you -

Joyce commented with her own profile. There is no way for me to manipulate what name she chooses to go by online. The only thing that I can edit on this blog is the content of the blog post. She wrote a comment and I cannot manipulate that.

Sorry! Maybe talk to her about it?